Vanilla and Vanillin as Probable Causes of Hypersensitivity Reactions and Vaping Cytotoxicity

Read full text
Authors: Kinga Lis
Cited by: 1
References: 35

Abstract

Vanilla and vanillin are the most popular flavorings added to processed foods, medications, cosmetics, and e-cigarette liquids. Vanilla owes its unique aroma to vanillin. Both vanilla and vanillin can cause hypersensitivity reactions, probably type IV. Clinically, hypersensitivity to vanilla and/or vanillin most often manifests as a limited rash (of various types) accompanied by itching and/or swelling. Long-term exposure to vanillin or its intermediates may be a factor in occupational sensitization. Although hypersensitivity to vanilla/vanillin appears to be rare, it is worth considering in the diagnostic process, especially in non-obvious situations when identifying the triggering allergen is difficult. Regardless of the likely allergic hypersensitivity to vanilla and vanillin, there are also hypotheses suggesting that vanillin and other flavorings and aromas found in e-cigarette liquids may have cytotoxic effects in people who use electronic cigarettes (vaping). Toxic reactions caused by inhaling vapors of these additives may affect the bronchial tree and other distant organs. This hypothesis, although new and relatively poorly researched, may have significant implications for public health, including for future generations, especially considering that vaping is a popular form of nicotine delivery, particularly among adolescents and young adults.

Fields of Study & Subjects

Biochemical and biochemical processes Contact Dermatitis and Allergies Occupational exposure and asthma

Publication details

Journal / source
Current Issues in Molecular Biology
Publisher
MDPI AG
Volume
48
Issue
8
Pages
771–771
Publication date
29 July 2026
Language
EN